Alert archive / Delaware / Areal Flood Advisories in 2017
Areal Flood Advisory 201, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this areal flood advisory at Aug 12, 2017, 12:25 PM EDT for Kent County, Sussex County, Delaware; Caroline County, Maryland. It was in force for 4 hr.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2017, 12:25 PM EDT (16:25 UTC)
- Expired
- Aug 12, 2017, 4:30 PM EDT
- In force
- 4 hr
- Issued by
- NWS Philadelphia/Mount Holly
- Area
- Storm-based polygon
Counties Kent County, DE, Sussex County, DE, Caroline County, MD
The radar
The Dover AFB radar (KDOX), 13 km from the middle of the area, began a volume at 16:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 4.4 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 248 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 772 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
826
WGUS81 KPHI 121625
FLSPHI
Flood Advisory
National Weather Service Mount Holly NJ
1225 PM EDT SAT AUG 12 2017
DEC001-005-MDC011-122030-
/O.NEW.KPHI.FA.Y.0201.170812T1625Z-170812T2030Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sussex DE-Kent DE-Caroline MD-
1225 PM EDT SAT AUG 12 2017
The National Weather Service in Mount Holly NJ has issued a
* Flood Advisory for Minor Flooding in Poor Drainage Areas for...
Northwestern Sussex County in southern Delaware...
Southern Kent County in central Delaware...
East central Caroline County in eastern Maryland...
* Until 430 PM EDT
* At 1222 PM EDT...Doppler radar and automated rain gauges indicated
heavy rain due to thunderstorms. This will cause minor flooding.
* Some locations that could experience flooding include...
Milford, Harrington, Bowers, Big Stone Beach, Andrewsville,
Frederica, Houston and Farmington.
One to two inches of rain has already fallen in the past hour.
Additional rainfall of one to two inches is expected over the area
in the next hour. This additional rain will result in minor flooding.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flood Advisory means river or stream flows are elevated...or
ponding of water in urban or other areas is occurring or is imminent.
&&
LAT...LON 3886 7580 3893 7563 3899 7556 3907 7537
3905 7537 3901 7533 3893 7529 3888 7523
3886 7545 3880 7575
$$
JRKWhat forecasters said that day
The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this areal flood advisory went out at Aug 12, 10:04 AM EDT, 2 hours 21 minutes earlier.
Area forecast discussion, Aug 12, 10:04 AM EDT, 2 hours 21 minutes before
Area Forecast Discussion National Weather Service Mount Holly NJ 1004 AM EDT Sat Aug 12 2017 .SYNOPSIS... A cold front will move across the east coast tonight. High pressure will briefly build across the area Sunday night into early next week. The front will stall to the south Monday into Tuesday as an area of low pressure develops along the boundary and moves eastward along the front. Another frontal boundary may affect the area Wednesday, before high pressure briefly builds across the area Wednesday night, then offshore Thursday. A frontal system could then affect the area late next week or early next weekend. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Showers will continue to pass across parts of northeastern Maryland, Delaware and southern New Jersey until early afternoon. The showers are expected to sink gradually to the south. Meanwhile low clouds will remain over eastern Pennsylvania, New Jersey and the upper Delmarva for the balance of the morning. The clouds are forecast to lift slowly. A cold front extended across the eastern Great Lakes and the Ohio River Valley this morning. The boundary will move eastward and it is expected to reach central Pennsylvania and western Virginia toward evening. A line of showers and thunderstorms is forecast to develop in advance of the front and it should arrive in Berks County, the Poconos and the Lehigh Valley late this afternoon. The thunderstorms there may bring strong wind gusts and hail along with frequent cloud to ground lightning and heavy rainfall. Depending upon how much clearing takes place this afternoon, conditions may be slow to destabilize over parts of southeastern Pennsylvania and New Jersey. As a result, the showers and thunderstorms may lose some of their strength as they move farther to the east late in the day. High temperatures are expected to favor the lower 80s. Once the marine layer erodes, the wind should settle into the south and southwest around 8 to 12 MPH. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SUNDAY/... The low pressure system will be crossing thru New england tonight. A weak cold front attached to the low will cross our area from NW to Se overnight. Scattered showers and a few tstms will be ahead of the front this evening into early tonight, before pops decrease towards dawn. Low will drop into the upper 50s to low 60s across the nrn areas, and remain closer to 70 over Delmarva and metro Philadelphia. && .LONG TERM /SUNDAY THROUGH FRIDAY/... The cold front is forecast to push south of the area by Sunday morning, before a secondary front or surface trough may cross the area later on Sunday into Sunday night. Moisture and lift will weaken during the day, so it now looks like Sunday will be a dry day. The initial cold front is forecast to stall to our south through Monday and Tuesday. Weak high pressure is forecast to affect the area Sunday night into early next week. An area of low pressure is expected to develop along the front to the south and moves to our east Monday night through Tuesday. Also, a possible tropical low may lift northward over the Atlantic and combine with this low and move eastward along the front. Just like the last couple of days, the GFS remains farther south and east than the ECMWF with the low. There still remains the possibility some showers could move across portions of the area Monday through Tuesday, so we'll keep chance POPS in the forecast for now. Also on Tuesday, a weak surface trough may move across the area which may help create a few showers or thunderstorms as well. Another frontal boundary may move across the area Wednesday, Wednesday, before high pressure briefly builds across the area Wednesday night, then offshore Thursday. This frontal boundary and subsequent high pressure are forecast to contain dry weather. However, we move into the end of the week into the early part of the weekend, a warm front may lift across the area as high pressure builds offshore, followed by a cold front. The timing is uncertain as the GFS is slower than the ECMWF, but they both do indicate this system. So we'll have a chance of showers and thunderstorms from Thursday night through Friday night for now. && .AVIATION /14Z SATURDAY THROUGH WEDNESDAY/... The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY and surrounding areas. A period of lower CIGS/VSBYS is across the terminals this morning, before conditions will improve during the late morning/early afternoon hours. More showers and tstms are expected this afternoon and into the evening as a cold front crosses the area. More MVFR/IFR will be possible at those times. Light variable winds early today will become SW at 5 to 10 kts this afternoon. VFR conditions expected later tonight behind the cold front. OUTLOOK... Sunday-Wednesday...Generally VFR conditions. Scattered showers and thunderstorms possible Monday-Tuesday which may temporarily reduce conditions. && .MARINE... Winds and seas will increase a bit this afternoon ahead of the low pressure system and front approaching from the Great Lakes. it doesn't appear that SCA conditions will be reached, so we will hold on the flag for now. A few gusts in the low 20s kts are possible and seas could reach 3-4 ft on the ocean, so near SCA conditions. Sct showers and tstms will bring some locally higher winds and seas this afternoon and in to the evening. Fair weather expected later tonight behind the cold front. OUTLOOK... Sunday-Wednesday...Sub Small Craft Advisory conditions expected through the entire period. RIP CURRENTS... The risk for the development of dangerous rip currents remains low for today. However, it may approach moderate along the New Jersey Shore late in the day as wind speeds increase from the south. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...None. NJ...None. DE...None. MD...None. MARINE...None. && Synopsis...Robertson Near Term...Iovino Short Term...O'Hara Long Term...Robertson Aviation...Robertson/O'Hara Marine...Robertson/O'Hara
Hazardous weather outlook, Aug 12, 9:14 AM EDT, 3 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 914 AM EDT Sat Aug 12 2017 DEZ001>003-MDZ008-012-015-019-020-NJZ008>010-012-013-015>023-027- PAZ070-071-104-106-131315- New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot- Caroline-Morris-Hunterdon-Somerset-Middlesex-Western Monmouth-Mercer- Salem-Gloucester-Camden-Northwestern Burlington-Ocean-Cumberland- Atlantic-Cape May-Southeastern Burlington-Delaware-Philadelphia- Eastern Montgomery-Lower Bucks- 914 AM EDT Sat Aug 12 2017 This Hazardous Weather Outlook is for central Delaware, northern Delaware, southern Delaware, northeast Maryland, central New Jersey, northern New Jersey, northwest New Jersey, southern New Jersey and southeast Pennsylvania. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. DEZ004-NJZ014-024>026-131315- Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May- Coastal Atlantic-Coastal Ocean- 914 AM EDT Sat Aug 12 2017 This Hazardous Weather Outlook is for southern Delaware, central New Jersey and southern New Jersey. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ430-431-450>455-131315- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 914 AM EDT Sat Aug 12 2017 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NJZ001-007-PAZ054-055-060>062-101>103-105-131315- Sussex-Warren-Carbon-Monroe-Berks-Lehigh-Northampton-Western Chester- Eastern Chester-Western Montgomery-Upper Bucks- 914 AM EDT Sat Aug 12 2017 This Hazardous Weather Outlook is for northern New Jersey, east central Pennsylvania, northeast Pennsylvania and southeast Pennsylvania. .DAY ONE...Today and Tonight. Scattered thunderstorms are expected to move in from the west late this afternoon and this evening. A few of these storms could become severe and produce locally damaging winds. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible late this afternoon and evening. JRK
In the hours before
Local storm report, Aug 12, 10:06 AM EDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1006 AM EDT SAT AUG 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1159 PM TSTM WND DMG 1 W TRAPPE 38.66N 76.08W
08/11/2017 TALBOT MD 911 CALL CENTER
A TREE WAS TAKEN DOWN BY THUNDERSTORM WINDS ONTO WIRES.
&&
EVENT NUMBER PHI1701465
GAINESLocal storm report, Aug 12, 11:24 AM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1124 AM EDT SAT AUG 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1159 PM TSTM WND DMG 1 W TRAPPE 38.66N 76.08W
08/11/2017 TALBOT MD 911 CALL CENTER
A TREE WAS TAKEN DOWN BY THUNDERSTORM WINDS ONTO WIRES.
1100 AM FLOOD 6 E SELBYVILLE 38.46N 75.11W
08/12/2017 SUSSEX DE TRAINED SPOTTER
A POND AND STREAM OVERFLOWED WHICH FLOODED A LARGE
PORTION OF A YARD.
&&
EVENT NUMBER PHI1701465 PHI1701466
GAINESThe office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 1:26 AM EDT | Special Weather Statement | PHI | Sussex | 34 min |
| Aug 12, 1:54 AM EDT | Special Weather Statement | PHI | Sussex | 51 min |
| Aug 12, 2:03 AM EDT | Areal Flood Advisory | PHI | Sussex | 4 hr |
| Aug 12, 5:25 AM EDT | Special Weather Statement | PHI | Sussex | 50 min |
| Aug 12, 5:55 AM EDT | Areal Flood Advisory | PHI | Sussex | 2 hr |
| Aug 12, 10:37 AM EDT | Areal Flood Advisory | PHI | Sussex | 4 hr |
| Aug 11, 10:53 PM EDT | Special Weather Statement | PHI | Talbot | 37 min |
| Aug 11, 11:11 PM EDT | Severe Thunderstorm Warning | PHI | Talbot | 49 min |
| Aug 11, 11:16 PM EDT | Tornado Warning | PHI | Talbot | 44 min |
| Aug 11, 11:31 PM EDT | Areal Flood Advisory | PHI | Caroline, Talbot | 4 hr |
| Aug 11, 11:53 PM EDT | Tornado Warning | PHI | Talbot | 37 min |
| Aug 12, 12:41 AM EDT | Special Weather Statement | PHI | Wicomico | 34 min |
Nearby
Areal Flood Advisories in Delaware, 2017Areal Flood Advisories in Maryland, 2017Every areal flood advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.